New Jersey, 2004

Flash Flood in New Jersey, May 17, 2004

May 17, 2004 · NWS PHI · 1 event in 1 county or zone

Thunderstorms also produced torrential downpours in and around Mullica Hill in Harrison Township. This produced poor drainage flooding and flooding of streams in the township.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms also produced torrential downpours in and around Mullica Hill in Harrison Township. This produced poor drainage flooding and flooding of streams in the township. Numerous roads and lawns were flooded. Doppler Radar Storm Total estimates reached between 2 and 3 inches, most of which fell within one hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 17, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 17, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT MON MAY 17 2004

.SYNOPSIS...
A FRONTAL BOUNDARY ACROSS THE MIDDLE ATLANTIC WILL GRADUALLY MOVE
NORTHWARD TONIGHT BRINGING IN MORE HUMID AIR TO THE ENTIRE REGION
TUESDAY. A COLD FRONT WILL APPROACH THE FORECAST AREA LATE IN THE
DAY TUESDAY, AND SLOWLY DROP SOUTHEASTWARD TUESDAY NIGHT AND
WEDNESDAY MORNING. THIS FRONT APPEARS TO STALL ACROSS THE MIDDLE
ATLANTIC AS LOW PRESSURE MOVES INTO THE GREAT LAKES REGION
THURSDAY. A COLD FRONT ASSOCIATED WITH THAT AREA OF LOW PRESSURE WILL
SLIDE ACROSS THE REGION ON FRIDAY. ONCE AGAIN, THIS FRONT WILL NOT
MAKE IT TO FAR SOUTH AND THEN RETREAT BACK NORTHWARD AS A WARM FRONT
ON SATURDAY. THE NEXT COLD FRONT AT THIS TIME IS SCHEDULED FOR NEXT
MONDAY.

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
FOG HAS BEEN AN ISSUE THIS AFTERNOON ALONG PORTIONS OF THE NJ SHORE.
PERSISTENT ONSHORE FLOW COUPLED WITH INCREASING LOW LEVEL MOISTURE
RIDING OVER THE COOLER WATER HAS ALLOW A BANK OF FOG TO OCCUR ALONG THE
NJ SHORE. SFC OBS THIS AFTERNOON ARE SHOWING THE LOW LEVEL WINDS
TRYING TO COME MORE AROUND TO THE SOUTHEAST (WERE NORTHEAST THIS
MORNING). WITH WHATEVER IS LEFT OF THE OLD LOW LEVEL BOUNDARY TRIES
TO LIFT NORTH TONIGHT, CURRENT THINKING IS THAT WINDS WILL TURN MORE
SOUTHERLY TO PRECLUDE MUCH FOG DEVELOPMENT INLAND TONIGHT. WE WILL
WATCH SATELLITE/SFC OBS TRENDS THIS EVENING TO MONITOR THE SITUATION.

THE 12Z MODELS CONTINUE TO SHOW A WEAK SHORT WAVE MOVING ACROSS PA AND
INTO SOUTHERN NEW ENGLAND TONIGHT. THIS SHORT WAVE SHOULD INTERACT
WITH THE INCREASING LOW LEVEL MOISTURE AND WEAK BOUNDARY IN PLACE TO
DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT. CURRENT MOSAIC
DOPPLER RADAR DISPLAY SHOWS SCATTERED SHOWERS AND STORMS ACROSS
SOUTHERN ZONES AND MORE TO THE SOUTHWEST. ANY CONVECTIVE ELEMENTS
WILL PRODUCE LOCALLY HEAVY RAINFALL, THEREFORE SOME LOCALIZED
FLOODING IS POSSIBLE. NOT REAL CLEAR CUT WHERE THE ACTION WILL
BECOME MOST CONCENTRATED AS THE ETA IS FARTHER NORTHWEST WITH THE
SHORT WAVE, WHILE THE GFS IS MORE EASTWARD IN ITS PLACEMENT. WE WILL
START THINGS OFF WITH CHC POPS EVERYWHERE THIS EVENING (WORDING IT
PROBABLY AS SCATTERED), THEN LOWER POPS LATER TONIGHT ACROSS CENTRAL
AND SOUTHERN AREAS. HIGHER POPS WILL BE UP NORTH CLOSER TO THE
OVERALL SHORT WAVE TRACK AND LIFT.

FOR TUESDAY, A STRONG COLD FRONT WILL DROP SOUTHEASTWARD FROM THE
NORTHWEST IN THE AFTERNOON. THE STRONGEST MIDLEVEL FLOW LOOKS TO
REMAIN MAINLY JUST NORTH OF THE REGION. WITH ENOUGH FRONTAL FORCING
COUPLED WITH A MOIST BOUNDARY LAYER, THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE EASTERN GREAT LAKES DURING THE AFTERNOON TUESDAY.
STORMS AHEAD OF THE COLD FRONT MAY TEND TO EVOLVE INTO A CONVECTIVE
LINE AS THE FLOW IS PRIMARILY UNIDIRECTIONAL. WE WILL NEED TO WATCH
MAINLY AREAS NORTH AND WEST OF PHILLY FOR THE POTENTIAL OF STRONG TO
SEVERE STORMS WITH STRONG GUSTY WINDS LATE IN THE DAY TUESDAY. SPC
HAS PLACED MOST OF THE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TUESDAY. IF THE AFOREMENTIONED CONVECTIVE LINE DOES FORM TO OUR
WEST, IT WILL MOST LIKELY WEAKEN AFTER SUNSET TUESDAY AS SURFACE
HEATING ENDS. STAY TUNED.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...
COLD FRONT SLOWLY SAGS SOUTHEASTWARD WEDNESDAY. LIKED THE IDEA HOW
THE PREVIOUS SHIFT TRIED TO BE MORE TIME SPECIFIC OF THE FROPA,
THEREFORE HAVE CONTINUED THIS TREND. WE HAVE LOWERED POPS FROM NORTH
TO SOUTH AS THE FRONT DROPS SOUTHWARD. OF COURSE THIS FAR OUT, OVERALL
TIMING IS MORE DIFFICULT, HOWEVER MOST NEW 12Z MODEL GUIDANCE
SUPPORTS THE TIMING. LOW LEVEL BOUNDARY SHOULD STALL ONCE AGAIN
ACROSS THE MIDDLE ATLANTIC WEDNESDAY NIGHT INTO THURSDAY. AS A NEW
ENGLAND HIGH PRESSURE SYSTEM SHIFTS EAST, THE LOW LEVEL BOUNDARY
SHOULD BE FORCED BACK NORTHWARD THURSDAY AS LOW PRESSURE TRACKS
ACROSS THE GREAT LAKES REGION. WE HAVE ADDED LOW CHC POPS FOR MAINLY
THURSDAY AFTERNOON AND EVENING TO ACCOUNT FOR ANY CONVECTION THAT
MAY FORM AS THE FRONT BEGINS ITS TREK BACK NORTHWARD. IT APPEARS
THAT A WEAK COLD FRONT MAY TRY AND SETTLE DOWN INTO THE REGION
FRIDAY MORNING. DOES NOT LOOK LIKE ANYTHING REALLY STRONG, HOWEVER
ATTM WE WILL INCLUDE A SLIGHT CHC POP FOR FRIDAY. IT MAY BE MORE OF
A SET UP WHERE CONVECTION FORMS WELL INLAND OVER THE HIGHER TERRAIN
AREAS. PLENTY OF TIME TO FINE TUNE THIS FEATURE IF IT STILL EXISTS
IN LATER MODEL RUNS.

FINALLY THE LOW LEVEL BOUNDARY SHOULD BE PUSHED WELL NORTH OF THE
REGION FOR SATURDAY AND SUNDAY AS A STORM SYSTEM GETS GOING ACROSS
THE PLAINS STATES. WE WILL RUN WITH A SLIGHT CHC POP SATURDAY AFTERNOON
TO COVER ANY ISOLATED CONVECTION THAT MAY FORM. COULD BE A LEE SIDE
TROUGH FORMING SATURDAY AFTERNOON, BUT ESPECIALLY ON SUNDAY, THEREFORE
HAVE GONE WITH A 30% POP ON SUNDAY. NEXT COLD FRONT SCHEDULED FOR
NEXT MONDAY THEREFORE WENT WITH A LOW CHC POP.

THAT IS ALL FOR NOW. HAVE A GOOD ONE

&&

.MARINE...
SHROUD OF FOG COVERS THE NEARSHORE WATERS ALONG THE ENTIRE NJ COAST
AND N OF 40 DEG N SPREADS WELL OFFSHORE WITH VSBYS AT TIMES UNDER
1 NM. WINDS AT THE COAST ARE ONSHORE AND LIKELY TO KEEP LO CLDS/FOG
WITH US MUST OF NIGHT BEFORE VEERING TO THE S AND SW.

&&

.AVIATION...
CONVECTION HAS CLUSTERED OVER SUSSEX CO DE AND ADJ WICOMICO/WORCESTER
COS DEL WITH SCTD SHOWERS SW NJ AND SE PA. MAY HAVE TO UPDATE TAFS
FOR SRN TERMINALS WITH AT LEAST A CB MENTIONED THIS EVENING.
MOISTURE IS POOLING ALONG THE DELAWARE/MARYLAND BORDER ALONG WARM
FRONTAL BOUNDARY WHICH IS PROVIDING LIFT COUPLED WITH DIFFERENTIAL
HEATING.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 60 77 56 76 / 30 50 50 20
ABE 61 80 59 78 / 30 50 50 20
RDG 62 81 60 78 / 40 40 40 20
PHL 64 82 64 80 / 40 40 40 30
12N 60 80 59 78 / 30 50 50 20
SMQ 60 80 60 79 / 30 50 50 20
TTN 61 81 61 80 / 30 40 40 20
MIV 62 80 62 78 / 40 40 40 30
N55 60 73 60 73 / 40 40 40 30
ACY 62 79 62 77 / 40 40 40 30
ILG 62 81 63 80 / 40 40 40 30
DOV 63 80 63 78 / 40 40 40 30
GED 63 80 63 78 / 40 40 40 30

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.

SHORT/LONG TERM...GORSE
MARINE/AVIATION...EBERWINE
Hazardous weather outlook, May 17, 4:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT MON MAY 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
530 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 17, 1:04 PM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT MON MAY 17 2004

DEZ002>004-172000-
DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT DE-
204 PM EDT MON MAY 17 2004

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH MID AFTERNOON. THE
HEAVIEST ACTIVITY BETWEEN 1 AND 2 PM HAS BEEN OVER CENTRAL AND
EASTERN SUSSEX COUNTY NORTHWARD INTO EXTREME SOUTHERN KENT COUNTY
DELAWARE. SOME OF THESE STORMS WILL YIELD VERY HEAVY RAIN...WITH
ISOLATED LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES IN AN HOUR.
ALSO...BE ALERT FOR BRIEF WIND GUSTS TO 45 MILES AN HOUR...AS WELL AS
DANGEROUS CLOUD TO GROUND LIGHTNING. THE STORMS ARE EXPECTED TO MOVE
SLOWLY NORTHEAST DURING THE AFTERNOON.
Local storm report, May 17, 1:59 PM EST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     SELLERSVILLE            40.36N 75.31W
05/15/2004                   BUCKS              PA   LAW ENFORCEMENT

            TREES, LIMBS AND WIRES DOWN AROUND AREA.

0900 PM     TSTM WND DMG     GLENDON                 40.66N 75.24W
05/15/2004                   NORTHAMPTON        PA   EMERGENCY MNGR

            TREES DOWN IN WILLIAMS TOWNSHIP.

0825 PM     HAIL             MACUNGIE                40.52N 75.55W
05/15/2004  0.75 INCH        LEHIGH             PA   EMERGENCY MNGR

            HAIL COVERING GROUND.

0825 PM     FLASH FLOOD      EMMAUS                  40.54N 75.50W
05/15/2004                   LEHIGH             PA   EMERGENCY MNGR

            ROADS FLOODED.

&&

MPD
Local storm report, May 17, 4:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT MON MAY 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     5 E PAULSBORO           39.84N 75.15W
05/17/2004                   GLOUCESTER         NJ   EMERGENCY MNGR

            TREES AND WIRES DOWNED IN THE WEST DEPTFORD AREA.

0415 PM     HEAVY RAIN       5 E PAULSBORO           39.84N 75.15W
05/17/2004  0.00 INCH        GLOUCESTER         NJ   EMERGENCY MNGR

            SEVERAL REPORTS OF FLOODING DUE TO HEAVY RAINFALL IN THE
            WEST DEPTFORD AREA.

0415 PM     TSTM WND DMG     WOODBURY                39.84N 75.15W
05/17/2004                   GLOUCESTER         NJ   EMERGENCY MNGR

            WIRES DOWNED.

0415 PM     HEAVY RAIN       WOODBURY                39.84N 75.15W
05/17/2004  0.00 INCH        GLOUCESTER         NJ   EMERGENCY MNGR

            SEVERAL REPORTS OF FLOODING DUE TO HEAVY RAINFALL.

0415 PM     LIGHTNING        5 E PITMAN              39.73N 75.04W
05/17/2004                   GLOUCESTER         NJ   EMERGENCY MNGR

            3 HOMES STRUCK BY LIGHTNING IN WASHINGTON TOWNSHIP. FIRES
            REPORTED.

&&

GORSE

The radar

The Philadelphia radar (KDIX), 67 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gloucester

When
May 17, 5:00 PM EST to 7:00 PM EST
Where
Gloucester County, Mullica Hill
Reported by
EMERGENCY MANAGER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398870.